← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

Hello @asdfqwer and @ccjohncc– Welcome to connect. Thank you for posting! Mayo Clinic Connect is a place where you can meet other people to discuss similar medical experiences and support one another.

You both have posted in a group that is discussing minimizing withdrawal symptoms from Effexor- can either of you share something that has helped you to get through the with drawl?

@ccjohncc I am not sure what/who this is in response to, but I agree with you. I pretty much tell my PCP how I feel about things and I think he respects me for it. I have considered changing doctors because I do not feel he is a very good diagnostician but then I realized that if I really have anything wrong I am heading to Boston, not staying here. I learned my lesson when I waited so long for a diagnosis of non-alcoholic cirrhosis.
I had an appointment last week and I took the opportunity to tell him how negatively I feel about the hospital he is affiliated with. He said he hopes I am happy with the service from his medical group. What could I say? I only said, "I'm still here, aren't I?" I was not going to lie and say I was happy with it and I did not want to voice all of my real feelings.
He actually gave me a hug at the end of the appointment!
JK

I don't know if you will see this or not, but if you are still going through the you know what of coming off of it, you have my prayers. It is hard to do and I am struggling with it. I know we all can do this, just takes time.

Glad you at least had a hug. I think the gal took her comment down. But she eluded most doctors have photographic memories. I had to reply. As I think a big problem we have today is a lack of healthy communication between doctors and patients. Both have their part in fixing it. My most recent Doctor just retired and I'm taking my time finding a replacement. He was like yours I think. Did ok but had much room for improvement. As far as getting off effexor I've tried and failed. My next attempt I'm going to make a plan and stick to it. I can see that threads like this can be very helpful. Best to you and your health!

Have tried and failed but will not give up. I came here looking for new posts from anyone who has learned more or even succeeded. This is a great place to share experiences and support for each other.

Welcome Do not give up…

@ccjohncc
My last does of Effexor was March 14th. I have successfully gotten off it and have come back to the top of my mountain after being down in h ell. If you click on my name you can follow my progress and tips of what helped as I was doing it.
I took a year but did it the really hard way. Get that CBD oil. Its too hard to get off the drug with out it. Smiling and flying BRIGHT WINGS.

KEEP reading Much info here but each person is an individual with differing symptoms,strengths and abilities Slow but sure

Hi, your way of tapering off is similar to the way I began trying to do several days ago but I am suffering from nausea, nightmares, dizziness, and in short just feeling quite crappy. I was taking 150 mgs and didn't have any problem dropping down to 75, which I have been doing for a few months but now that I'm trying to take just the 75 every other day its taking it's toll. I am afraid to tell my dr. because he seems to want to write a prescription for everything and gets a little bristled if I mention that I want to change things. My PA that I saw for years in another state told me how to wean off of Paxil like you are doing so I thought I would try it this way but I seem to be having a hard time from the start. I was hoping I could do like he instructed and go to two days in between taking the meds for 2 weeks, then go to 3 days for 2 weeks, etc. until I could just stop but….its hard just skipping only 1 day. Hummm.

@portuguesegirl
Lower your dose but take it for a week lower it again for another week etc. your body needs to
Your body needs time to adjust to a lower dose and don’t cut it very much at a time. I guarantee you’ll succeed. Slow but sure. Don’t try lowering it everyday or every other day, eventually it may catch up and cause symptoms but if you cut back slowly enough your body won’t miss it. BUT YOU HAVE TO GIVE IT TIME. If you have taken it a long time you may want to cut down even slower. Quite a few people have been given Xanax to ease symptoms but I advise against because then your taking two Benzodiazepines instead of one, and one is hard enough to come off of let alone two. BEST OF LUCK AND REMEMBER, SLOW IS THE KEY TO SUCCESS!!! Inch by inch anything’s a cinch.

@dbrown72
I’m sorry you feel so awful, I’m not there yet but will be shortly. Good luck! I’m weaning off Venaflexine 150mg (generic Effexor) & started taking Trintellix the same time I started to wean off. I have been having terrible headaches every day! My anxiety is back more often (still had it on the Vevaflezine 150mg & had no emotion, hence the reason I’m switching). I’m a crier and I couldn’t shed a tear for any amount of money, I don’t like being so flat. That’s why my dr, is switching me. I only have these horrible headaches & sometimes whole body aches! I need to have the Trintellix to kick in and really help my daily uncomfortable anxiety. I hope your doing better by the time you read this!

@lindaeb13 thank you. I've been only on Trintellix now for a few weeks. I still have my ups and downs though. I started on 5mg Trintellix and now am at 10mg Trintellix daily. The transition was horrible to say the least, but I've had a lot going on with my life. I broke up with an emotionally abusive boyfriend, lost my job and things are crashing down around me it seems, but I've been able to keep it together. Not sure if I could without any medication. Good luck with your transition. I had that flat feeling while on Celexa. I still get headaches, but not sure what they're from. I would never recommend Effexor to anyone just due to the effects of going off of them. Have a great day!